A case of neonatal diabetes insipidus following dexamethasone for bronchopulmonary dysplasia

Abstract. 

BACKGROUND:Diabetes insipidus (DI) is a disease resulting from defects in the arginine vasopressin system responsible for regulating body water homeostasis. It is characterized by polyuria with increased serum osmolality and sodium and can result from congenital or acquired disorders.

CLINICAL PRESENTATION:A baby was admitted to NICU for extreme prematurity (25 weeks gestation), extreme low birth weight (900 grams) and respiratory distress. He received one dose of Surfactant and was ventilated using high frequency jet ventilation for development of pulmonary interstitial emphysema. After nine days, he still required high settings with development of early chronic lung changes in the form of atelectasis. Therefore, he was started on a course of dexamethasone following the DART study protocol (Dexamethasone: A Randomized Trial). However, after six days (cumulative dose of 0.75 mg/kg/day) he developed polyuria (7.4 ml/kg/h) with increased serum sodium (150 mmol/L) and osmolality (348 mmol/L). He lost 85 grams of his weight in 24 hours, which represented a 9.8 %weight loss. The findings were suggestive of DI and given there were no apparent causes other than dexamethasone, it was discontinued. Over the following 48 hours, polyuria and hypernatremia gradually resolved, reaching 3.5 ml/kg/h, and 140 mmol/L respectively.

CONCLUSION:The use of dexamethasone is not an uncommon practice in tertiary care neonatal units. To our knowledge, our case is the first report of neonatal DI secondary to the use of dexamethasone. We recommend closely monitoring urine output and serum electrolytes in preterm infants receiving dexamethasone.

*Corresponding Author: 

Haytham Eid, MD, 132 Hill Crest Place NW, Edmonton, AB, Canada. Tel.: +1 403 708 0791; E-mail: HaythamAbuAita@gmail.com.